Olanzapine, an 'atypical' antipsychotic medication of the thienobenzodiazepine class, is indicated for the treatment of schizophrenia and other related psychotic disorders. As a dibenzodiazepine derivative, it bears structural and functional similarities to clozapine. However, olanzapine demonstrates significant advantages over clozapine. The most important is its safety profile regarding bone marrow haemotoxicity which is a life threatening complication of clozapine treatment. During pre-marketing clinical trials of olanzapine, no evidence of agranulocytosis or haemotoxicty was observed. Subsequently, however, a few cases of haematological reactions associated with olanzapine have been reported. In the majority of these cases, the reactions were either considered to be due to coexisting disease or were observed in patients in which olanzapine treatment was started less than 1 week after clozapine was discontinued, due to a decrease in white blood cell count (WBC), and the WBC continued to decrease further (Flynn, 1997; Wzay, 1998; Steinwachs et al., 1999). Only one clear case of agranulocytosis has been attributed to olanzapine (Naumann et al., 1999).
While biological predictive measures of these antipsychotic induced haematological changes remain unknown, more recent pharmacogenetic research has investigated genetic markers predisposing for drug induced agranulocytosis. Lieberman et al. (1988) suggested that specific gene products contained in the major histocompatibility complex haplotype may be involved in mediating drug toxicity. Subsequent studies reported the association between clozapine-induced agranulocytosis and human leukocyte antigen (HLA) groups -B38, DR4 DQw3 in five Ashkenazi Jewish patients, and with HLA-DR2, DQ1 in non-Jewish patients (e.g. Joseph et al., 1992). Further attempts have been made to define the precise HLA allele markers associated with clozapine-induced agranulocytosis. The findings suggest that the most important markers for this susceptibility in Ashkenazi Jews are DRB1*0402, DQB1*0302 and DQA1*0301 and, in non-Jewish patients, HLA DR*02, DQB1*0502 and DQA1*0102 (Lieberman et al., 1990; Yunis and Lieberman, 1992; Yunis, 1995; Theodropula, 1997).
We present a further case of significant leukopenia with associated neutropenia directly caused by olanzapine. Since a potential relationship exists between the HLA system and clozapine-induced agranulocytosis, we examined the HLA profile of this patient.
The patient was a 46-year-old single, unemployed male, who was diagnosed with undifferentiated schizophrenia at the age of 17 years and remained hospitalized from 1982 to 1995. Following discharge in 1995, he underwent many brief hospitalizations. Since 1997, he has remained chronically hospitalized. His psychosis has been characterized by ideas of reference, bizarre thought content and auditory hallucinations. On one occasion, he attempted suicide by setting himself on fire.
Over the years, limited effects were achieved with various medication regimens including haloperidol, chlorpromazine, sulpiride, fluphenazine, clothiapine, risperidone and carbamazepine. Immediately before his admission to our department, he was treated with zuclopenthixol and levomepromezine; however, he failed to respond adequately and developed extrapyramidal signs and early tardive dyskinesia. It was decided to commence treatment with olanzapine 10 mg/day. His WBC at the beginning of treatment was 7200 cells/mm with a normal differential. Three weeks later, he developed a fever of 39 °C. The blood count showed a decrease of WBC to 3400 cells/mm. Antibiotic treatment (cefuroxime 2250 mg/day) was initiated without any immediate improvement: the fever continued with the development of pneumonia. Subsequently, roxithromycin 300 mg/day was added. The fever subsided, but the WBC continued to decrease to 2300 cell/mm with a left shift (granulocytes 35%). Since we found no reason for the leukopenia other than the addition of olanzapine, it was decided to discontinue olanzapine. Within 5 days, his leukocyte count rose to 5800 cells/mm. Two and a half weeks later, his WBC count returned to normal pre-olanzapine values.
HLA-A-B-C generic types were determined with standard microcytotoxicity assay (Hopkins, 1992). For allele typing, DRB1 and DQB1 DNA was isolated with a DNA isolation kit (Manufacturer's details required?) or by a salting out method. The HLA typing result of our patient was: A1 24, B7, B35, DRB1*15, DRB1*11, DRB3*01-03, DRB5*01-02.
We present an apparently clear-cut causal relationship between olanzapine and severe leukopenia with neutropenia. In spite of our patient being an Ashkenazi Jew, HLA testing did not match the haplotypes previously associated with clozapine-induced haematoxocity. While any assumption of a unique HLA related olanzapine-induced haematoxocity remains speculative, our observations suggest a different mechanism, or association, from that of clozapine.
In order to determine a causal relationship between agranulocytosis or neutropenia and a medication, several conditions must be fulfilled (Ameborn, 1978; Danielson, 1984; van der Klauw, 1998): (i) the drug has to have been used during a 10-day period prior to the first symptoms of haematological reaction (challenge); (ii) the patient recovers on discontinuation of therapy (dechallenge); (iii) there is only one possible cause of the haematological reaction; (iv) the patient has not received cytostatic drugs, immunosuppressive agents or radiotherapy within 6 weeks prior to the onset of the blood disorder; and (iv) no systemic disease exists that could have given rise to the neutropenia.
These criteria were all fulfilled in our patient since he had not been receiving any medication immediately before commencing olanzapine, which could have caused this phenomenon. Furthermore, there was a clear temporal relationship between the introduction of olanzapine and the marked decrease in WBC, followed by an increase in WBC following cessation of treatment within 5 days. We assume that the ensuing infection resulted from a low WBC. Therefore, although the fever resolved, the decreased WBC continued as long as olanzapine treatment was maintained.
While initial reports of success and safety of olanzapine management remain robust, similar to all relatively new medications, an extended period of medication observation is required in order to fully document safety. The above incident represents a single case report and adds to the sparse number of previous cases of olanzapine-induced haematoxicity. A long-term follow-up of a well monitored cohort of olanzapine treated patients is mandated in order to confirm and document the full safety profile of the medication.
Ameborn P (1978). Drug induced neutropenia in the Stockholm region 1973-5. Acta Med Scand204:
Danielson DA (1984). Drug induced blood disorders. JAMA252:
Flynn SWS (1997). Prolongation of clozapine
-induced granulocytopenia associated with Olanzapine
. J Clin Psychophamacol17:
Hopkins KA (1992). Basic Microlymphocytotoxicity test. Am Soc Histocompat Immunogenet99:
Joseph G, Nguyen V, Smith JD (1992). HLA-B38 and clozapine
. Ann. Intern Med116:
Lieberman JA, Johns CA, Kane JM, Rai K, Pisciotta AC, Howard A (1988). Clozapine
: non-cross-reactivity with other psychotropic drugs. J Clin Psychiatry49:
Lieberman JA, Yunis J, Egea E, Canoso RT, Kane JM, Yunis EJ (1990). HLA-B38, DR4, DQw3 and clozapine
in Jewish patient with schizophrenia. Arch Gen Psychiatry47:
Naumann R, Felber W, Heilemann H, Reuster T (1999). Olanzapine
Steinwachs A, Grohmann R, Pedrosa F, Ruther E, Schwerdtner I (1999). Two cases of olanzapine
-induced reversible neutropenia. Pharmacopsychiatry32:
Theodropula ST (1997). Human leukocyte antigen system in clozapine
Van Der Klauw MM (1998). Drug associated agranulocytosis
- 20 years of reporting in the Netherlands. Am J Hematol57:
Wzay CM (1998). Olanzapine
hematological reactions. CMAJ159:
Yunis JJ (1995). HLA association in clozapine
Yunis JJ, Lieberman JA (1992). Major histocompatibility complex association with clozapine
. The USA experience. Drug Safety7(Suppl. 1):